Georgia, 2006

Damaging Wind and Lightning Strike in Georgia, August 2, 2006

August 2, 2006 · NWS FFC · 2 events in 2 counties and zones

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 2, 5:30 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 2, 5:30 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT WED AUG 2 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
MOISTURE AND AFTERNOON HEATING WILL CONTINUE THE SCATTERED
AFTERNOON THUNDERSTORMS THROUGH THE PERIOD. THE RIDGE REMAINS
DOMINATE THROUGH THE PERIOD AS WELL...PUSHING WEAK SHORT WAVES AND
MOISTURE OVER THE AREA. AS A RESULT OF THERE BEING LITTLE
RECOVERY IN TEMPS OVERNIGHT...THE HEAT ADVISORY WILL BE CONTINUED
TOMORROW.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
THE RIDGE OF HIGH PRESSURE OVER THE GREAT LAKES ON SATURDAY WILL
PUSH THE FRONTAL BOUNDARY SOUTHWARD INTO THE VIRGINIA AND
TENNESSEE...BUT WASHOUT BEFORE BRINGING DRIER AIR INTO GEORGIA.
THE FORECAST OF CHRIS MOVING INTO THE GULF COULD VERY WELL ALTER
THE FORECAST DURING THE EARLY PART OF NEXT WEEK.

.AVIATION...(8PM TONIGHT THROUGH 8PM THURSDAY)
AT THIS TIME THE THUNDERSTORMS OVER NORTH AND CENTRAL GEORGIA ARE
BECOMING MORE ISOLATED.  HOWEVER...THUNDERSTORMS HAVE JUST DEVELOPED
NEAR ATL AND PDK DUE TO OUTFLOW BOUNDARIES.  WILL MONITOR CLOSELY
FOR POTENTIAL TEMPO TSRA IN TAFS.  OTHERWISE EXPECT THE CONVECTION
TO DIMINISH BY SUNSET WITH VFR CONDITIONS PREVAILING THE REST OF THE
NIGHT THROUGH EARLY THURSDAY.  ONLY RESTRICTION TO VISIBILITIES WILL
BE IN THUNDERSTORMS OR SOME LIGHT FOG AROUND 5 MILES IN THE MORNING.
THE OVERALL WEATHER PATTERN DOES NOT CHANGE SO EXPECT PERSISTENCE
FOR THURSDAY AFTERNOON AND EARLY EVENING WITH WIDELY SCATTERED
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         75  93  75  94 /  20   5  10  10
ATHENS          74  96  73  95 /  20   5  10  10
GAINESVILLE     74  93  74  93 /  30  20  20  20
ROME            74  98  72  97 /  30  20  10  20
COLUMBUS        77  95  76  94 /  20  10  10  20
MACON           74  97  74  96 /  20  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFOR
D...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...H
OUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAU
RENS...MACON...MADISON...MONROE...MONTGOMERY...MORGAN...NEWTON...OCON
EE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...SUMTER...TALIAF
ERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WALTON
...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

HEAT ADVISORY FROM 12 PM TO 6 PM EDT THURSDAY FOR
BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFOR
D...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...H
OUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAU
RENS...MACON...MADISON...MONROE...MONTGOMERY...MORGAN...NEWTON...OCON
EE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...SUMTER...TALIAF
ERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WALTON
...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

37/16
Hazardous weather outlook, Aug 2, 3:45 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT WED AUG 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON
AND EVENING...AND HEAT INDEX VALUES NEAR 100 DEGREES WILL GRADUALLY
LOWER THIS EVENING.

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE ACROSS THE
SOUTHEAST UNITED STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FOR LATE THIS AFTERNOON AND EVENING WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO NEAR 45 MPH
IN THUNDERSTORMS. ALSO...HEAT INDEX VALUES WILL BE AROUND 100
DEGREES LATE THIS AFTERNOON.

.DISCUSSION...
LOW LEVEL MOISTURE WILL CONTINUE ACROSS THE REGION WHILE THE RIDGE
OF HIGH PRESSURE ALOFT MAINTAINS ITS STRENGTH.  SOME OF THE
THUNDERSTORMS COULD PRODUCE GUSTY WINDS TO NEAR 45 MPH...HOWEVER
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

ADDITIONALLY...SURFACE DEW POINTS IN THE UPPER 60S TO THE MID 70S
COMBINING WITH AFTERNOON HIGH TEMPERATURES IN THE 90S WILL PUSH HEAT
INDEX VALUES TO AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING. ALSO...HEAT INDEX VALUES WILL RISE OVER 100
DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

16

In the hours before

Special weather statement, Aug 2, 3:18 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT WED AUG 2 2006

GAZ027-022045-
418 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...50 MPH WINDS...
VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN MADISON
COUNTY UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF PAOLI...MOVING
SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
MADISON COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PAOLI AND COMER. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Aug 2, 3:59 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT WED AUG 2 2006

GAZ049-060-022130-
459 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN IN NORTHERN PUTNAM AND SOUTHERN
MORGAN COUNTIES UNTIL 530 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF REIDS CROSSROADS
...MOVING WEST AT 5 MPH. ANOTHER STRONG STROM WAS CENTERED 5 MILES
EAST OF PENNINGTON IN SOUTHERN MORGAN COUNTY...ALSO MOVING SLOWLY
WEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PUTNAM AND
MORGAN COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE REIDS CROSSROADS...PENNINGTON AND GODFREY. VERY
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 2, 4:29 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT WED AUG 2 2006

GAZ049-059-060-022200-
529 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH...OCCASIONAL
LIGHTNING AND VERY HEAVY RAIN IN PUTNAM...JASPER AND MORGAN COUNTIES
UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR GODFREY...MOVING WEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PUTNAM...JASPER
AND MORGAN COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE REIDS CROSSROADS...GODFREY...PENNINGTON...FARRAR
AND SHADY DALE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 2, 5:02 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT WED AUG 2 2006

GAZ042-022230-
602 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN IN CARROLL COUNTY UNTIL 630 PM
EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF CARROLLTON. THE
THUNDERSTORM WAS MOVING SLOWLY NORTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CARROLL COUNTY
THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARROLLTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 2, 6:04 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
704 PM EDT WED AUG 2 2006

GAZ032-022330-
704 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...VERY HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING FOR EASTERN COBB COUNTY UNTIL
730 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 8 MILES EAST OF MARIETTA. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS COBB COUNTY
THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE. VERY HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 2, 6:04 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
704 PM EDT WED AUG 2 2006

GAZ032-022330-
704 PM EDT WED AUG 2 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...VERY HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING FOR EASTERN COBB COUNTY UNTIL
730 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 8 MILES EAST OF MARIETTA. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS COBB COUNTY
THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
AREAS BETWEEN MARIETTA AND ROSWELL. VERY HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Cherokee

When
August 2, 6:04 PM EST
Where
Cherokee County, 8 mi E of Canton
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that lightning struck and set a home on fire in the eastern part of the county. The structure was a total loss.

Thunderstorm Wind, Fulton

When
August 2, 6:13 PM EST to 6:21 PM EST
Where
Fulton County, Sandy Spgs
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.917, -84.383

The public reported that two to three trees were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531101, 5531102.